Alert archive / Kansas / River Flood Warnings in 2019
River Flood Warning 162, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Jun 22, 2019, 8:58 PM CDT for Saline County, Kansas. It took effect at Jun 23, 2019, 11:57 AM CDT. It was in force for 69 hr.
The area
The counties it named.
The facts
- Issued
- Jun 22, 2019, 8:58 PM CDT (01:58 UTC)
- In effect from
- Jun 23, 2019, 11:57 AM CDT
- Expired
- Jun 26, 2019, 8:43 AM CDT
- In force
- 69 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Saline County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Smoky Hill River near New Cambria (NCMK1).
- Action stage
- 25 ft
- Minor stage
- 27 ft
- Moderate stage
- 30 ft
- Major stage
- 33.1 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06870200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Jun 22, 6:51 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Jun 22, 6:51 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Wichita KS 651 PM CDT Sat Jun 22 2019 .SHORT TERM...(This evening through Sunday night) Issued at 226 PM CDT Sat Jun 22 2019 Latest surface analysis shows a frontal boundary located across portions of central KS with a weak surface low located near just to the NE of KDDC. Analysis also shows a weak warm front across located just to the south of I-70 with east to southeast winds to the south of the warm front. A very unstable airmass is located just to the east and south of the low, with SBCAPE values of 3500-5000 j/kg. main shortwave is located over the western Rockies. But an initial impulse in the SW flow currently over the TX panhandle will lift NE. this shortwave will help erode the capping inversion late this afternoon, with explosive convective development across south central KS expected between 22-00z. Think main convective initiation will be along the western edge of the forecast area, along a KPTT to KGBD line. Bulk shear is modest around 20-30 kts but a very unstable airmass will be enough for widespread severe storms to develop. Expecting some discrete storms initially, and even some supercells given the backed low level winds ahead of the low. Given the tall updrafts expected, very large hail looks possible, with damaging winds as well. Am a little concerned about a tornado threat across central KS near the triple point of the cold front, warm front combination near KGBD. So cannot rule out a tornado or two during the late afternoon, during the early stages when the storms remain discrete. As the evening progresses and SW low level jet increases, expect the storms to become more numerous and multicellular, with the severe threat transitioning into a damaging wind threat. Heavy rainfall and flash flooding will also become a great concern late this evening, SW low level jet doesn't veer to the east, which will lead to redevelopment of storms across south central KS, with training of storms leading to a couple of rounds of storms. Precipitable water (PW) values of 160-180 percent of normal will lead to very efficient rainfall producers, with some areas picking an inch or two of rainfall in a short period of time. If the initial storms can produce a cold pool and shift into SE KS, think additional storm development may occur again over portions of central KS after midnight, and possibly produce another convective complex of storms to the NW of the evening round of storms. A flash flood watch has already been issued for the flash flooding threat, but will expand the watch to along a KGBD to KSLN line with this second round of storms in mind into early Sunday morning. The slow moving cold front is expected to stall across the forecast area for late tonight into Sun, with lingering convection expected to continue for portions of the area into Sun morning. Atmosphere is expected to be pretty worked over on Sun morning, but as the daylight hours progress on Sun, the atmosphere will recover enough for the extreme instability to again reside over areas along and east of the Kansas Turnpike. The main mid/upper trough is expected to move across KS for Sun afternoon, with lift associated with this shortwave expected to help develop another round of strong/severe storms for Sun afternoon/evening, especially for areas east of the Turnpike where the extreme instability will be the highest. Bulk shear is actually higher on Sun than today, So may actually have to keep an an eye on Sun afternoon, as the better shear may increase the very large hail and possibly the tornado threat. With all the instability and very high PW values, think flash flooding will again be a threat, so plan on keeping the flash flood watch going into Sun night as well. Expect River flooding will once again become an issue by the end of the weekend. With all the showers and storms expected on Sun, will see cooler temperatures across the area in the upper 70s to lower 80s. Ketcham .LONG TERM...(Monday through Saturday) Issued at 226 PM CDT Sat Jun 22 2019 The shortwave looks to move well east of the area for the beginning of the week, with mid level ridging expected to build across the plains. This will allow the forecast area to dry out and begin another warming trend towards the middle of the week. This looks like a typical summer time pattern, with dry weather expected for Mon and most of Tue. Cannot rule out an isolated storm or two during peak heating of the day for Tue evening as the PW axis shifts into southern KS. But overall chances for storms look low for much of next week. Have kept the forecast mostly dry throughout the work week with near-normal temperatures with as afternoon highs top out in the vicinity of the 90 degree mark. Ketcham && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 651 PM CDT Sat Jun 22 2019 Scattered strong to severe thunderstorms will affect portions of the area TAF locations for the next few hours. So will go with prevailing SHRA/VCTS for the KSLN/KICt and KHUT tafs. Could see some gusty winds with the strongest storms and MVFR cigs as well. Could see another round of TSRA affect portions of central KS late tonight, so plan on including another round of VCTS for the KRSL/KGBD and KSLN tafs after 06z. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 82 59 82 / 60 40 20 10 Hutchinson 65 80 57 82 / 60 40 20 10 Newton 65 81 58 81 / 60 60 20 10 ElDorado 66 81 59 81 / 70 50 20 10 Winfield-KWLD 67 82 60 82 / 70 50 20 10 Russell 60 73 53 82 / 70 40 20 10 Great Bend 60 74 54 82 / 70 40 10 10 Salina 64 79 57 83 / 70 50 20 10 McPherson 64 80 56 82 / 60 40 20 10 Coffeyville 68 83 63 82 / 80 60 50 10 Chanute 67 82 62 81 / 80 60 40 10 Iola 67 82 61 81 / 80 70 40 10 Parsons-KPPF 68 82 62 82 / 80 60 50 10 && .ICT WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Sunday night for KSZ047>053- 067>072-082-083-091>096-098>100. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...Ketcham
Hazardous weather outlook, Jun 22, 3:06 PM CDT, 5 hours 52 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 306 PM CDT Sat Jun 22 2019 KSZ032-033-047>053-067>072-082-083-091>096-098>100-232015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 306 PM CDT Sat Jun 22 2019 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected late this afternoon and this evening, especially across southern Kansas. Storms are likely to be severe. The main threats in strongest storms will be hail up to around two inches in diameter and damaging winds to 70 mph, though a brief tornado cannot be ruled out during the afternoon hours. In addition to the severe weather threat, flash flooding will be possible as thunderstorms that develop are likely to produce very heavy rainfall rates. Rises along area rivers are also possible. A flash flood watch has been issued for most of the area for this flooding threat. River flooding is ongoing along the Cow Creek across portions of Rice and Reno counties. Please refer to the latest flood warnings and statements for the most up to date information. .DAYS TWO THROUGH SEVEN...Sunday through Friday Strong to severe storms are expected again Sunday afternoon and evening, especially in southeast Kansas. Similar to Saturday, the main threats will be hail up to around 2 inches in diameter, wind gusts to 70mph, and flash flooding. A brief tornado cannot be ruled out. The flash flood watch extends until Sunday night. River flooding will likely continue through at least Sunday along the Cow Creek across portions of Rice and Reno counties. See the latest flood warnings and statements for the most up to date information. A slight chance of thunderstorms will be possible on Tuesday evening, but confidence is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ TAV/Ketcham
In the hours before
Local storm report, Jun 22, 7:31 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
731 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 1 E EAST WICHITA 37.68N 97.24W
06/22/2019 SEDGWICK KS PUBLIC
TREE LIMBS DOWN ON A POWER LINE AT MANSFIELD AND GILBERT.
REPORT VIA TWITTER.
&&
BDKSpecial weather statement, Jun 22, 8:12 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Wichita KS 812 PM CDT Sat Jun 22 2019 KSZ094-095-098-099-230145- Montgomery KS-Wilson KS-Chautauqua KS-Elk KS- 812 PM CDT Sat Jun 22 2019 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Montgomery County in southeastern Kansas... Southern Wilson County in southeastern Kansas... Northeastern Chautauqua County in southeastern Kansas... Eastern Elk County in southeastern Kansas... * Until 845 PM CDT. * At 810 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Elk City, or 14 miles west of Independence...moving northeast at 25 mph. hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Neodesha, Fredonia, Altoona, Elk City, New Albany and Buxton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 3727 9608 3760 9604 3761 9553 3721 9587 TIME...MOT...LOC 0111Z 213DEG 22KT 3730 9597 Martin
Special weather statement, Jun 22, 8:19 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
819 PM CDT Sat Jun 22 2019
KSZ053-230200-
Chase KS-
819 PM CDT Sat Jun 22 2019
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Chase County in east central Kansas...
* Until 900 PM CDT.
* At 818 PM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 9 miles
south of Wilsey to 5 miles southwest of Cottonwood Falls to 10
miles east of Burns...and moving east at 20 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Cottonwood Falls, Strong City, Bazaar, Elmdale, Matfield Green,
Hymer, Saffordville, Tallgrass Prairie and Tallgrass Prairie
Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Seek a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Kansas.
LAT...LON 3809 9636 3809 9677 3829 9667 3852 9676
3852 9636
TIME...MOT...LOC 0119Z 269DEG 16KT 3849 9667 3830 9659 3807 9670
MartinLocal storm report, Jun 22, 8:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
822 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM TSTM WND GST 2 E CLEARWATER 37.51N 97.46W
06/22/2019 E60.00 MPH SEDGWICK KS PUBLIC
&&
MWMLocal storm report, Jun 22, 8:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
840 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 1 SW ROSE HILL 37.56N 97.14W
06/22/2019 M75.00 MPH BUTLER KS EMERGENCY MNGR
50 MPH SUSTAINED WITH GUSTS TO 75 MPH.
&&
BDKLocal storm report, Jun 22, 8:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
846 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM FLOOD ROSE HILL 37.57N 97.13W
06/22/2019 BUTLER KS EMERGENCY MNGR
STREET FLOODING BEING REPORTED IN TOWN.
&&
BDKThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 7:17 PM CDT | Special Weather Statement | ICT | Harper | 28 min |
| Jun 22, 7:40 PM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sedgwick, Sumner | 65 min |
| Jun 22, 7:46 PM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jun 22, 7:53 PM CDT | River Flood Warning | ICT | Marion | 48 hr |
| Jun 22, 8:04 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick, Sumner | 56 min |
| Jun 22, 8:12 PM CDT | Special Weather Statement | ICT | Wilson | 33 min |
| Jun 22, 8:19 PM CDT | Special Weather Statement | ICT | Chase | 41 min |
| Jun 22, 8:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley, Elk, Greenwood, Sedgwick, Sumner | 43 min |
| Jun 22, 8:56 PM CDT | River Flood Warning | ICT | McPherson, Saline | 63 hr |
| Jun 22, 8:57 PM CDT | River Flood Warning | ICT | Saline | 23 hr |
| Jun 22, 9:21 PM CDT | Special Weather Statement | ICT | Harvey | 24 min |
| Jun 22, 9:29 PM CDT | Special Weather Statement | ICT | Greenwood, Woodson | 31 min |
| Jun 22, 9:37 PM CDT | Special Weather Statement | ICT | Elk | 23 min |
| Jun 22, 10:06 PM CDT | Special Weather Statement | ICT | Saline | 24 min |
| Jun 22, 11:00 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Wilson | 30 min |
| Jun 22, 11:08 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Jun 22, 11:13 PM CDT | Special Weather Statement | ICT | Marion | 32 min |
| Jun 22, 11:30 PM CDT | Flash Flood Warning | ICT | Harper | 4 hr |
| Jun 22, 11:33 PM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Wilson, Woodson | 57 min |
| Jun 23, 12:36 AM CDT | Special Weather Statement | ICT | Greenwood | 9 min |
| Jun 23, 12:43 AM CDT | Special Weather Statement | ICT | Chase | 17 min |
| Jun 23, 12:44 AM CDT | Special Weather Statement | ICT | Greenwood | 31 min |
| Jun 23, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 43 min |
| Jun 23, 12:51 AM CDT | River Flood Warning | ICT | Wilson | 27 hr |
| Jun 23, 12:56 AM CDT | Special Weather Statement | ICT | Rice, Saline | 34 min |
| Jun 23, 1:30 AM CDT | Special Weather Statement | ICT | Rice, Saline | 30 min |
| Jun 23, 1:49 AM CDT | River Flood Warning | ICT | Wilson | 38 hr |
| Jun 23, 1:49 AM CDT | River Flood Warning | ICT | Montgomery, Wilson | 48 hr |
| Jun 23, 1:49 AM CDT | River Flood Warning | ICT | Montgomery | 19 hr |
| Jun 23, 2:00 AM CDT | Special Weather Statement | ICT | McPherson, Reno, Rice, Saline | 30 min |
| Jun 23, 2:11 AM CDT | River Flood Warning | ICT | Chase | 65 hr |
| Jun 23, 2:30 AM CDT | Special Weather Statement | ICT | Harvey, Marion, Sedgwick | 30 min |
| Jun 23, 2:41 AM CDT | River Flood Warning | ICT | Butler | 47 hr |
| Jun 23, 2:43 AM CDT | River Flood Warning | ICT | Sumner | 3 days |
| Jun 23, 2:43 AM CDT | River Flood Warning | ICT | Cowley | 5 days |
| Jun 23, 2:51 AM CDT | River Flood Warning | ICT | Sumner | 54 hr |
| Jun 23, 3:01 AM CDT | Flash Flood Warning | ICT | Harper | 6 hr |
| Jun 23, 3:02 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman | 58 min |
| Jun 23, 3:03 AM CDT | Special Weather Statement | ICT | Chase, Marion | 57 min |
| Jun 23, 3:04 AM CDT | River Flood Warning | ICT | Reno, Rice | 24 hr |
| Jun 23, 3:05 AM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| Jun 23, 3:17 AM CDT | Tornado Warning | ICT | Harper | 14 min |
| Jun 23, 3:32 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion, Reno | 9 hr |
| Jun 23, 3:39 AM CDT | Tornado Warning | ICT | Harper, Kingman | 20 min |
| Jun 23, 3:52 AM CDT | Special Weather Statement | ICT | Harper | 38 min |
| Jun 23, 4:03 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| Jun 23, 4:04 AM CDT | Areal Flood Warning | ICT | Kingman | 8 hr |
| Jun 23, 4:31 AM CDT | Severe Thunderstorm Warning | ICT | Cowley, Harper, Sedgwick, Sumner | 59 min |
| Jun 23, 4:42 AM CDT | Tornado Warning | ICT | Cowley, Sumner | 33 min |
| Jun 23, 4:55 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 50 min |
| Jun 23, 4:58 AM CDT | Tornado Warning | ICT | Butler, Sedgwick | 34 min |
| Jun 23, 5:13 AM CDT | Tornado Warning | ICT | Butler, Cowley | 47 min |
| Jun 23, 5:30 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Elk, Greenwood | 45 min |
| Jun 23, 5:32 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
| Jun 23, 5:50 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley, Elk | 40 min |
| Jun 23, 6:07 AM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Elk, Greenwood, Montgomery, Wilson, Woodson | 68 min |
| Jun 23, 6:40 AM CDT | Areal Flood Warning | ICT | Chautauqua, Elk, Montgomery | 6 hr |
| Jun 23, 6:55 AM CDT | Severe Thunderstorm Warning | ICT | Allen, Labette, Neosho | 50 min |
| Jun 23, 7:14 AM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 16 min |
| Jun 23, 8:23 AM CDT | River Flood Warning | ICT | Chase, Lyon | 3 days |
| Jun 23, 8:27 AM CDT | River Flood Warning | ICT | Butler, Cowley | 14 hr |
| Jun 23, 8:40 AM CDT | River Flood Warning | ICT | Cowley | 14 hr |
| Jun 23, 8:48 AM CDT | River Flood Warning | ICT | Harvey, Reno | 13 hr |
| Jun 23, 8:48 AM CDT | River Flood Warning | ICT | Harvey | 13 hr |
| Jun 23, 8:48 AM CDT | River Flood Warning | ICT | Sedgwick | 44 hr |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Reno | 18 hr |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Reno, Sedgwick | 3 days |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Sedgwick | 13 hr |
| Jun 23, 8:55 AM CDT | River Flood Warning | ICT | Sedgwick, Sumner | 48 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Allen, Neosho | 54 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Neosho | 11 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Labette, Neosho | 41 hr |
| Jun 23, 9:16 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 56 hr |
| Jun 23, 11:39 AM CDT | Areal Flood Warning | ICT | Harvey, McPherson, Marion, Reno, Rice, Saline | 71 hr |
| Jun 23, 1:48 PM CDT | Areal Flood Warning | ICT | Labette, Neosho | 24 hr |
| Jun 23, 2:02 PM CDT | River Flood Warning | ICT | Butler, Cowley | 13 hr |
| Jun 23, 3:10 PM CDT | River Flood Warning | ICT | Allen | 22 hr |
| Jun 23, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 65 min |
| Jun 23, 6:33 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 57 min |
Nearby
River Flood Warnings in Kansas, 2019Every river flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.